I am experiencing pretty bad constipation caused by prescriptions opioids I have to take for pain. Is it all right to take FiberCon and Colace (stool softener version only) at the same time, or will their modes of functioning cancel each other out? I take two tabs of Fibercon three times a day (each one contains 625 mg of calcium polycarbophil equivalent to 500 mg polycarbophil (bulk-forming laxative), and have had to add 300 mg a night of Colace. It had worked well, but now it takes several days to work and the first day the stools are hard and passing causes discomfort; normal stools don't appear until the 2nd and 3rd days and then the whole cycle begins again. What else can I take that will improve this situation? Thanks.
Taking fibre is absolutely positively the wrong thing to do with opiate constipation. This is contraindicated. The reason for the constipation is that the opiate inhibits peristalsis, the rhythmatic movement of the intestine that moves feces towards the bowel. Adding fibre may result in a complete blockage and necessitate a bowel resection and a temporary colostomy. A stool soften and plenty of liquids are fine. You are going to have to take a holiday every so often from the opiates. Bowel obstructions from opiates are treated with naltrexone.
I also have to be concerned with this issue right now. I let myself get too involved with other things and just figured or just quit thinking about my first bout with this problem... remembered the hard way..
I had a couple of Hard painful large movements, painful struggle..
Mine is just coming back around..
Tried a Fleet... did not work.
So I did the M&M enema, to get the bulk out.
look this up, old faithful. This was directly from my GI doctor.
Now, I never want to get to that stage again, ever...too painful
I take 17gm of Mirlax (bulk powder not another pill) generic is fine, 2x's daily, right now. (steady bulk )
I take 2 senokot-S at night (S is for softener easy passing) costs less than Colace, works about the same.
This is not going to cancel anything out... it has to move...what goes in, must come out.....
Now that I am sort of normal, I am going to start Probiotics. I was on them once and was normal as could be. I stopped a/c side effects can be gassy I have a lousy digestive tract and opioids DO NOT help this situation.. But, I think I will live with the gas.... uncomfortable and can be embarrassing, no stink but unexpected, so I will learn to say excuse me more often.. but for me it is better than a complete blockage... that usually means surgical.. NO thanks!
I know that "pain pills" are not the best thing in the world since they can cause so many more problems in other areas.. years of experience !!
Don't know your history or length of time on your pain pills.. But please Learn to eat more often, but eat less, Bulk is good, but without water it does not work... water, hydrate & hydrate more.. Keep moving, walk or swing or jog....or any exercise you can do.... I do a recumbent cycle and walk to and from the laundry room, couple items at a time.. but, I am moving.... Hope this helps & good luck
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.